Did Vitamin B12 Give Me Acne?
As a seasoned vegan, I’ve heard on multiple occasions I need to supplement vitamin B12 into my diet. It’s an essential vitamin that helps your body and mind work properly, but it’s really only found in animal products like meat, seafood, and dairy products. That means my vegan diet lacked B12 and I could feel it. I was lethargic, my brain power was low, and I was short-tempered. So I added it into my diet with foods fortified with B12 and the occasional oral supplement before I started with B12 injections. Three injections later, my body and mind felt great, but my face was covered in acne like I’d never experienced before.
I was depressed and confused. Nothing helped and I didn’t know what to do. I desperately wanted to figure out the cause. I blamed it on everything – skincare products, sweaty workouts, my recent nose job – but the acne persisted despite any change I made to my routine. Thankfully, the worst of my acne started to clear up a year later, but my skin has never been completely clear like it used to be.
And then about a month ago, I had my acne “come-to-Jesus” moment when we filmed an episode of The SASS with celebrity esthetician Biba de Sousa. She told us that B12 is known to cause acne. Uhm…what? How is it that something I thought was good for my body could betray me like that? I became obsessed to find out the truth, so I put on my Nancy Drew hat, and now we’re here.
There is a 2015 study that tested Propionibacterium acnes (or P. acnes for short) and its relationship with B12. P. acnes is the most common acne bacteria found in our pores. P. acnes produces porphyrins, an inflammatory compound that produces acne. The study found that an excess amount of B12 can lead to an increase in porphyrin production by P. acnes. Basically, more porphyrins means more pimples.
According to Beverly Hills, CA, dermatologist Dr. Harold Lancer, “[Vitamin] B12 is an immune stimulant and acne is an inflammatory process, so it may trigger blemishes in people who are blemish-prone. But people can get blemishes from flu shots, so there is no direct correlation that B12 causes blemishes.”
Unfortunately though, there’s no way to know beforehand if B12 will cause a breakout. While the study I mentioned earlier saw breakouts in people who were acne prone, many didn’t know they were acne-prone beforehand. Cough cough, me. If you had asked me a year ago if I was acne-prone, I would’ve said no!
That said, not all B12 supplements are created equally and de Sousa says injections may be more likely to cause acne than supplements. That’s because injected vitamin B12 enters the blood stream and stores in the liver’s muscle tissue. On the other hand, oral supplements are water soluble, so excess amounts leave the body fairly quickly.
Having an excess amount of vitamin B12 in your system is what triggers acne breakouts. But wait, it gets even juicier. There’s a study de Sousa referenced that found the body can store a two to three year supply of B12 when excess amounts are injected. That means two to three years of acne! So, yes, you can definitely overdo it with B12 injections.
The moral of the story here is to proceed with caution. I can’t say with certainty that vitamin B12 caused my acne, but I wish I had this information a year ago! However, it’s also a very important vitamin to have in your system. The best plan of attack might be to find out if you’re deficient in B12 before you get B12 injections and, if you want to be extra cautious, maybe stick with oral supplements.